Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 34, NWS Midland/Odessa, TX

June 18, 2009Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 18, 2009, 6:09 PM CDT for Ector County, Midland County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2009, 6:09 PM CDT (23:09 UTC)
Expired
Jun 18, 2009, 7:12 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 9 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1961 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 182309
FFWMAF
TXC135-329-190115-
/O.NEW.KMAF.FF.W.0034.090618T2309Z-090619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT THU JUN 18 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 815 PM CDT

* AT 606 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING VERY 
  HEAVY RAIN EXTENDED FROM GOLDSMITH TO WEST ODESSA TO PLEASANT
  FARMS...MOVING EAST AT 25 TO 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARFIELD...
  ODESSA...NORTH COWDEN...MISSION DORADO...MIDLAND INTERNATIONAL
  AIRPORT...MIDLAND...GARDENDALE AND COTTON FLAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3207 10229 3207 10205 3190 10200 3176 10247
      3201 10258

$$


70
1 follow-up statement
000 
WGUS74 KMAF 190012
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT THU JUN 18 2009

TXC135-329-190022-
/O.CAN.KMAF.FF.W.0034.000000T0000Z-090619T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
712 PM CDT THU JUN 18 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
MIDLAND AND EASTERN ECTOR COUNTIES...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORMS THAT PROMPTED THE FLASH FLOOD WARNING HAVE WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 3207 10229 3207 10205 3190 10200 3176 10247
      3201 10258

$$



70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 1:26 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 18, 1:26 PM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CDT THU JUN 18 2009

.DISCUSSION...
THUNDERSTORMS ARE DEVELOPING IN THE DAVIS MOUNTAINS VERY CLOSE TO
WHERE INTIAL DEVELOPMENT OCCURRED YESTERDAY. INSTABILITY IS HIGH
ENOUGH WHERE SOME OF THE STORMS COULD BECOME SEVERE...BUT HAVE
DECIDED NOT TO MENTION BECAUSE THEY WILL LIKELY BE MARGINAL AND
THE GREATER THREAT IS THE FLASH FLOODING CONCERN. SPC HAS
SOUTHEASTERN NEW MEXICO OUTLOOKED IN A SLIGHT RISK FOR SEVERE
WEATHER THIS AFTERNOON...BUT LEFT OUT SEVERE MENTION AS WELL SINCE
AGAIN THE GREATER THREAT WILL BE FLASH FLOODING. WATER VAPOR
SHOWS A PRONOUNCED S/W TROUGH OVER NORTHERN MEXICO MOVING NORTH
WHICH SHOULD INCREASE THE SHOWER AND THUNDERSTORM COVERAGE
OVERNIGHT INTO FRIDAY. MODELS DISAGREE ON WHERE EXACTLY PRECIP
WILL BE LOCATED FRIDAY AND SATURDAY...BUT IT IS A GOOD BET THAT
THE AREAL COVERAGE WILL BE GOOD AND SOAKING RAINS WILL CONTINUE.

THE UPPER LEVEL RIDGE FINALLY BUILDS WEST SUNDAY INTO THE
REMAINDER OF THE FORECAST PERIOD SHUTTING OF THE RAIN AND ALLOWING
TEMPS TO REBOUND INTO THE MID TO UPPER 90S. MEX APPEARS TO HAVE A
GOOD HANDLE ON THE EXTENDED PERIOD AND DID NOT STRAY FROM
GUIDANCE.

&&

.HYDROLOGY...
MODELS ARE CONSISTENT IN SHOWING INCREASING SHOWER AND
THUNDERSTORM COVERAGE BEGINNING THIS EVENING AND CONTINUING INTO
SATURDAY. FORECAST PRECIPITABLE WATER VALUES OF 1.5-2 INCHES ARE
WELL ABOVE NORMAL AND COMBINED WITH SOUTHERLY MID AND UPPER FLOW
FAVORABLE FOR TRAINING CELLS HAVE DECIDED TO GO AHEAD AND ISSUE
THE FLASH FLOOD WATCH THROUGH TOMORROW MORNING. THE FLASH FLOOD
THREAT WILL PROBABLY CONTINUE INTO SATURDAY BUT MODELS BEGIN TO
DIVERGE ON WHERE THE RAIN WILL FALL FRIDAY AFTERNOON INTO SATURDAY
WITH THE GFS BEING FURTHER EAST...AND THE ECMWF AND NAM BEING
FURTHER WEST. UNCERTAINTY IN WHERE THE RAIN WILL FALL PROMPTED US
TO END THE WATCH EARLY AND WILL REEVALUATE IN THE UPCOMING SHIFTS
AS TO WHEN AND WHERE...IF AT ALL...THE WATCH MAY NEED TO BE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  81  72  87  /  30  30  40  20
CARLSBAD NM                67  87  68  90  /  70  60  50  40
DRYDEN TX                  72  90  74  88  /  40  50  60  30
FORT STOCKTON TX           71  88  70  89  /  60  60  60  30
GUADALUPE PASS TX          64  88  63  90  /  60  50  50  40
HOBBS NM                   69  86  68  91  /  70  50  60  30
MARFA TX                   61  81  61  83  /  80  70  60  50
MIDLAND INTL AIRPORT TX    71  85  70  89  /  40  40  50  20
ODESSA TX                  72  85  70  89  /  50  40  50  30
WINK TX                    73  91  72  94  /  80  60  60  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
     NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
     FRIDAY AFTERNOON FOR THE FOLLOWING ZONES... BIG BEND AREA...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     LOVING...MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR...WARD...WINKLER.

&&

67/10
Hazardous weather outlook, Jun 18, 12:50 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT THU JUN 18 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1250 PM CDT THU JUN 18 2009 /1150 AM MDT THU JUN 18 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY...MAINLY FROM THE
SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE DAVIS MOUNTAINS
AND PRESIDIO VALLEY. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL THE MAIN
THREATS.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
TONIGHT...ESPECIALLY FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH
THROUGH THE BIG BEND REGION.  DUE TO COPIOUS AMOUNTS OF MOISTURE
IN THE ATMOSPHERE...AND THE POSSIBILITY OF SHOWERS AND
THUNDERSTORMS PERSISTENTLY MOVING NORTHWARD OVER THE SAME AREAS...
HEAVY RAINFALL AND FLASH FLOODING WILL BE A THREAT THROUGH FRIDAY
MORNING.  LOCATIONS ALONG AND WEST OF A HOBBS...KERMIT...FORT
STOCKTON AND BIG BEND REGION WILL BE THE MOST SUSCEPTIBLE TO THESE
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST MONDAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO...
ESPECIALLY OVER THE MOUNTAINS AND ADJACENT PLAINS. THE MAIN
THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE HEAVY RAINFALL...
THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 18, 12:57 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 PM CDT THU JUN 18 2009

TXZ074-080-181830-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
1257 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS AND NORTH
CENTRAL PRESIDIO COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 23 MILES NORTHWEST OF FORT DAVIS AT
1257 PM CDT...MOVING NORTH AT 10 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE DEVELOPING OVER EASTERN JEFF DAVIS COUNTY AND
NORTHERN PRESIDIO COUNTY. BOTH OF THESE STORMS WERE MOVING NORTH AT
10 MPH.

GUSTY WINDS TO 50 MPH...HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE WITH ALL OF THESE STORMS.
Special weather statement, Jun 18, 4:15 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 PM CDT THU JUN 18 2009

TXZ058-067-074-075-182200-
WARD-PECOS-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
415 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...
NORTHWESTERN PECOS...SOUTHERN REEVES AND WEST CENTRAL WARD COUNTIES.

SEVERAL STRONG THUNDERSTORMS WAS LOCATED ACROSS WESTERN
PECOS...SOUTHERN REEVES...AND EASTERN JEFF DAVIS COUNTIES.  THESE
STORMS ARE MOVING TO THE NORTH AT 15 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL JEFF DAVIS...NORTHWESTERN PECOS...SOUTHERN
REEVES AND WEST CENTRAL WARD COUNTIES...INCLUDING THE CITY OF
PECOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 18, 4:19 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT THU JUN 18 2009

TXZ081-182200-
BIG BEND AREA-
419 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 15 MILES EAST OF PERSIMMON
GAP AT 419 PM CDT...MOVING NORTH AT 35 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 18, 4:51 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT THU JUN 18 2009

NMZ034-TXZ058>060-067-068-075-182230-
SOUTHERN LEA COUNTY-WINKLER-LOVING-WARD-CRANE-PECOS-
REEVES COUNTY AND UPPER TRANS PECOS-
451 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...EASTERN
LOVING...NORTH CENTRAL PECOS...SOUTH CENTRAL LEA...WARD...WEST
CENTRAL CRANE AND WESTERN WINKLER COUNTIES.

AN INTENSIFYING LINE OF THUNDERSTORMS WAS LOCATED FROM 20 MILES
NORTHWEST OF WINK TO 5 MILES SOUTHWEST OF FORT STOCKTON AT 451 PM
CDT/351 PM MDT/...MOVING NORTH AT 30 MPH.

AS THIS LINE OF THUNDERSTORMS INCREASES...SEVERE WEATHER MAY DEVELOP
RAPIDLY.

PEOPLE IN EAST CENTRAL REEVES...EASTERN LOVING...NORTH CENTRAL
PECOS...SOUTH CENTRAL LEA...WARD...WEST CENTRAL CRANE AND WESTERN
WINKLER COUNTIES...INCLUDING THE CITY OF FORT STOCKTON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Jun 18, 6:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
602 PM CDT THU JUN 18 2009

NMZ033-034-TXZ045-050-051-060>062-068-069-075-190000-
CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-ANDREWS-WINKLER-ECTOR-
CRANE-PECOS-MARTIN-MIDLAND-UPTON-
602 PM CDT THU JUN 18 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR ANDREWS...CRANE...ECTOR...
NORTHEASTERN PECOS...NORTHEASTERN WINKLER...SOUTHEASTERN LEA...
SOUTHWESTERN MARTIN...UPTON...WESTERN GAINES AND WESTERN MIDLAND
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF HOBBS NEW MEXICO...THROUGH NOTREES TEXAS...
TO 15 MILES EAST OF FORT STOCKTON TEXAS. MOVEMENT OF THIS LINE
IS TO THE EAST AT 25 TO 30 MPH.

WIND GUST TO 55 MPH...HAIL TO THE SIZE OF MARBLES...AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.

OUTFLOW FROM THESE THUNDERSTORMS WILL RAISE AREAS OF BLOWING DUST...
REDUCING VISIBILITIES TO BELOW A QUARTER MILE AT TIMES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:46 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio59 min
Jun 17, 11:48 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis42 min
Jun 18, 12:16 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more49 hr
Jun 18, 1:23 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves25 min
Jun 18, 3:47 PM CDTFlash Flood WarningMAFBrewster, Culberson, Jeff Davis, Pecos, Reeves3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.